Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 433, NWS Norman, OK

June 14, 2001Logan County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 14, 2001, 2:47 PM CDT for Logan County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 14, 2001, 2:47 PM CDT (19:47 UTC)
Expired
Jun 14, 2001, 3:30 PM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Logan County, OK

The radar

The Norman radar (KTLX), 62 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3173 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WUUS54 KOUN 141949
SVROKC
OKC083-142030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
247 PM CDT THU JUN 14 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 330 PM CDT

* AT 247 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 11
  MILES SOUTHWEST OF CASHION...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE GUTHRIE

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NAVINA AROUND 300 PM CDT
  CEDAR VALLEY AROUND 305 PM CDT
  GUTHRIE AROUND 315 PM CDT

HAIL UP TO THE SIZE OF GOLFBALLS OCCURRED WITH THIS SEVERE 
THUNDERSTORM IN PIEDMONT AT 2:40 PM.  RESIDENTS BETWEEN PIEDMONT AND 
GUTHRIE SHOULD PREPARE FOR LARGE HAIL AND DAMAGING WINDS.

LAT...LON 3580 9767 3573 9761 3589 9726 3605 9738

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:00 AM CDT, 10 hours 47 minutes earlier.

Area forecast discussion, Jun 14, 4:00 AM CDT, 10 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
400 AM CDT THU JUN 14 2001

A STRONG COLD FRONT JUST ENTERING THE NORTHWEST PART OF OUR FORECAST
AREA THIS MORNING WILL PRESS ON TO THE SOUTH AND EAST TODAY AND
TONIGHT.  AT THE SAME TIME...A STRONG UPPER WAVE TO OUR WEST WILL
APPROACH AND...AMONG OTHER THINGS...HAVE THE EFFECT OF REDUCING THE
STRONG CAP CURRENTLY OVER THE REGION.  MESOETA SUGGESTS THAT STORMS
COULD FORM AT ANY TIME...BUT WILL BE MOST LIKELY THIS AFTERNOON AND
EVENING OVER THE SOUTHEAST 2/3 OF OUR AREA.  THE STORMS SHOULD
PERSIST WELL INTO THE NIGHT IN OUR SOUTHEAST ZONES.

THE SPC SEVERE WEATHER RISK AREAS LOOK REASONABLE AND THE ZONE
FORECASTS WILL BE WORDED ACCORDINGLY.  HEAVY RAIN IS ALSO A CONCERN
IN THE SOUTHEAST...AND THIS WILL BE NOTED IN THE FORECAST FOR
TONIGHT.

THE DEW POINT AND WIND FORECASTS FOR TONIGHT ARE WILDLY DIFFERENT
BETWEEN THE AVN AND ETA MODELS.  THE AVN BRINGS THE DRY/COOL AIR
SURGING SOUTH ACROSS THE AREA...WHILE THE ETA SHOWS THE FLOW BEHIND
THE FRONT BECOMING VERY DISORGANIZED AND LIGHT...WITH DEW POINTS
BARELY DROPPING FROM DAYTIME PRE-FRONTAL VALUES.  HAVE OPTED TO
COMPROMISE SOMEWHAT BETWEEN THE TWO EXTREMES...MUCH LIKE THE NGM
VERSION.

THERE WILL BE A LINGERING CHANCE OF RAIN IN OUR SOUTHEAST ZONES ON
FRIDAY... THEN IT LOOKS LIKE DRY WEATHER WITH SLOWLY WARMING
TEMPERATURES ON INTO THE NEXT WEEK AS A LARGE UPPER RIDGE PARKS
ITSELF OVER THE REGION.

TGIF.

FCSTID = 23 = CMS

OKC   84  65  87  65 /  40  40  10   0
HBR   85  62  88  64 /  30  20   0   0
SPS   90  65  90  65 /  40  40  10   0
GAG   78  53  88  62 /  20  10   0   0
PNC   83  63  86  65 /  40  20   0   0
DUA   92  69  85  68 /  40  60  20  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 14, 1:00 PM CDT, 1 hour 47 minutes before
OKZ004>048-050>052-TXZ083>090-142030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT THU JUN 14 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT ACROSS MUCH OF CENTRAL AND SOUTHERN OKLAHOMA...AND
PORTIONS OF WESTERN NORTH TEXAS. THE MODERATE RISK AREA IS GENERALLY
EAST OF A SEYMOUR... TO LAWTON... TO EDMOND... TO STILLWATER LINE.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF THE MODERATE
RISK...AND EAST OF A QUANAH TO MEDFORD LINE. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS...WITH TORNADOES ALSO POSSIBLE...
MAINLY IN THE MODERATE RISK AREA.

A COLD FRONT ACROSS CENTRAL INTO SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS EARLY THIS AFTERNOON WILL CONTINUE TO MOVE SLOWLY
SOUTHEASTWARD. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN
THE VICINITY OF THE FRONT AS IT MOVES THROUGH CENTRAL INTO SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON AND EVENING. AHEAD
OF THE FRONT TEMPERATURES WILL WARM INTO THE 80S AND 90S WITH
DEWPOINTS IN THE LOW TO MID 70S. THIS COMBINATION WILL LEAD TO AN
INCREASINGLY UNSTABLE ATMOSPHERE ACROSS THE MODERATE RISK AREA. IN
ADDITION TO THE INSTABILITY...AN UPPER LEVEL DISTURBANCE WILL MOVE
THOUGH THE CENTRAL AND SOUTHERN PLAINS. THIS WILL STRENGTHEN WINDS
IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE...HELPING STORMS TO
BECOME RAPIDLY SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS.

COMPUTER MODELS CONTINUE TO INDICATE THAT A SURFACE LOW WILL DEVELOP
BETWEEN WICHITA FALLS AND ABILENE THIS AFTERNOON. THIS WOULD PLACE
SOUTHERN OKLAHOMA...AND THE RED RIVER VALLEY AREA IN A PARTICULARLY
FAVORABLE LOCATION FOR SUPERCELLS...AND PERHAPS TORNADOES.

EMERGENCY MANAGERS AND SPOTTER GROUPS ACROSS THE RISK AREA...
ESPECIALLY FROM WESTERN NORTH TEXAS INTO SOUTHERN AND CENTRAL
OKLAHOMA...SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON
AND TONIGHT.

30
Local storm report, Jun 14, 1:44 PM CDT, 1 hour 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
144 PM CDT THU JUN 14 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    BURKBURNETT               TX   .88 INCH HAIL
06/14/01   WICHITA                        AMATEUR RADIO SPOTTER

0130 PM    RANDLETT                  OK   .88 INCH HAIL
06/14/01   COTTON                         PUBLIC REPORT

FM
Local storm report, Jun 14, 2:03 PM CDT, 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
203 PM CDT THU JUN 14 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    RANDLETT                  OK   .88 INCH HAIL
06/14/01   COTTON                         AMATEUR RADIO REPORT

0145 PM    TAYLOR                    OK   .88 INCH HAIL
06/14/01   COTTON                         AMATEUuR RADIO REPORT

KT
Local storm report, Jun 14, 2:25 PM CDT, 22 minutes before
LOCAL STORM REPORT...CORRECTED FOR EVENT TIME
NATIONAL WEATHER SERVICE NORMAN OK
225 PM CDT THU JUN 14 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0224 PM    EL RENO                   OK   .75 INCH HAIL
06/14/01   CANADIAN                       REPORTED BY SHERIFFS
                                          OFFICE

KT
Local storm report, Jun 14, 2:35 PM CDT, 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
235 PM CDT THU JUN 14 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    8 YNW PETROLIA             TX   .88 INCH HAIL
06/14/01   CLAY                           PUBLIC REPORT

KT
Local storm report, Jun 14, 2:46 PM CDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
246 PM CDT THU JUN 14 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0206 PM    WICHITA FALLS             TX   .88 INCH HAIL
06/14/01   WICHITA                        REPORTED BY AMATEUR
                                          RADIO OPERATOR ON THE
                                          SOUTH SIDE OF THE CITY

0235 PM    JOLLY                     TX   .75 INCH HAIL
06/14/01   CLAY                           AMATEUR RADIO REPORT

0245 PM    PIEDMONT                  OK   1.00 INCH HAIL
06/14/01   CANADIAN                       REPORTED BY PIEDMONT PD

0245 PM    PIEDMONT                  OK   1.25 INCH HAIL
06/14/01   CANADIAN                       HAIL COVERING THE GROUND
                                          REPORTED BY LOCAL MEDIA

0245 PM    PIEDMONT                  OK   1.75 INCH HAIL
06/14/01   CANADIAN                       RELAYED BY OKLAHOMA
                                          COUNTY EOC

KT
Y

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:57 PM CDTSevere Thunderstorm WarningOUNJackson48 min
Jun 14, 9:37 AM CDTSevere Thunderstorm WarningOUNKingfisher23 min
Jun 14, 11:20 AM CDTSevere Thunderstorm WarningOUNKay40 min
Jun 14, 12:25 PM CDTSevere Thunderstorm WarningOUNComanche65 min
Jun 14, 12:45 PM CDTSevere Thunderstorm WarningOUNCotton45 min
Jun 14, 1:28 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Stephens62 min
Jun 14, 2:07 PM CDTSevere Thunderstorm WarningOUNCanadian38 min
Jun 14, 2:27 PM CDTSevere Thunderstorm WarningOUNJefferson63 min
Jun 14, 2:52 PM CDTSevere Thunderstorm WarningOUNStephens38 min
Jun 14, 3:26 PM CDTSevere Thunderstorm WarningOUNJefferson49 min
Jun 14, 4:13 PM CDTSevere Thunderstorm WarningOUNCarter, Love62 min
Jun 14, 4:57 PM CDTSevere Thunderstorm WarningOUNMurray33 min
Jun 14, 5:22 PM CDTSevere Thunderstorm WarningOUNJohnston38 min
Jun 14, 5:44 PM CDTSevere Thunderstorm WarningOUNLove31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.